Hello, I am new and just found out I have Hypothyroid after going to the hospital when I had hearth palpitations one night. I wanted to ask you guys what you think of this. I am 28 and have always been rather thin, and still am. I am a competitive runner. I have hearth palpitations, the kind that feel like my heart has paused and then skipped around for a moment, especially when resting and lying down, and I also have shortness of breath. I went there thinking that I would be told I have hyperthyroid so when they said it was hypo I was really taken aback. I do have mostly all of the other symptoms of the hypothyroid, but the fact that I have palpitations and are thin makes me really scared about taking the thyroid hormones. Will it make the palpitations worse? Will it make me become even thinner? Thanks for the help! Namaste, Kelly
I agree that your heart palpitations and lack of weight gain sounds more in the hyperthyoidism catagory, however, they most likely came to the hypo conclusion because of lab results. Did you have blood tests? If so, do you know what your results and the reference ranges were? If they did not provide you a copy of your lab work, I would request one because you pay for these and should be given a copy of all labs done. If you can get these, get back on this forum and tell us what they were and we might be able to comment on them. One of the more important tests to diagnose Hashimoto's Thyroiditis, the most common cause of hypothyroidism, are the "Antibodies Tests". This usually includes the anti-thyroglobulin and anti-thyroperoxidase antibodies. There are also antibodies that help diagnose Graves Disease (Hyperthyroidism) but they look at the antibodies in conjuction with the other thyroid hormones. If the hormones are low along with antibodies being elevated, it is certain to be hypo.
Another important thing to remember though, is that with Hashimoto's (Hypo), you can swing back & forth betwee hypo & hyper because the antibody attack against your thyroid (autoimmune disease), will sometimes actually cause the thyroid to overproduce hormone (hyper) in it's attempt to fight off the attack but it will always return back to hypo and will eventually remain hypo, once enough thyroid tisshue has been permanently destroyed by the autoimmune process. This may be why you are having both hyper & hypo symptoms amost simultaneously. I hope this heps, in the mean time, shoot us those lab readings if you can and want to, because most of us out here are very familiar with those.
That is for sure an elevated TSH level because most labs have a range of about 0.5 to 5.0. My TSH at the time I was diagnosed hypo, was "8.3" and I also had a T-3 Uptake flagged "low". If they didn't do more tests than this, I'm willing to bet they probably will. Make sure you tell them you want the antibodies one and don't let them talk you out of it! This test will tell you if the hypothyroidism is due to autoimmune disease or if negative, that it's possibly another reason.
My antibodies were as follows on mine; Anti-thyroglobulin "537" (normal being <40) and my Anti-thyroperoxidase "84" (normal being <35).
Dr.s are not always as knowlegable about thyroid disorders as you might think and will tell you it doesn't matter what's causing the hypo however, it does matter because Hashimoto's Thyroiditis is an autoimmune disease and hypo's most common cause. Autoimmune Disease needs close monitering because you are suceptable to other autoimmune diseases. It can also cause goiter (thyroid enlargement) and nodules but these are usually easily manageable with thyroid hormone replacement medication which also helps control your hypo symptoms. Let us know about furute labs for more comments where we are able. You might also do some search engine research. Just put in key words like "hypothyroidism, Hashimoto's Disease", etc... There is also an informative sight at www.thyroid.about.com
I wish you the best!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.